Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a patient wash and dry their hands before a fingerprick glucose test?

  1. AWet hands give a falsely high reading
  2. BIt is only needed if the hands look dirty
  3. CSugar on the skin can give a falsely high reading
  4. DClean hands make the finger bleed more slowly
2.Nursing fundamentalsHard

Why is the level of sedation a useful early warning in a patient on opioids?

  1. ASedation means the opioid dose is too low
  2. BSedation shows that the pain has completely gone and the dose is right
  3. CSedation only occurs after the breathing has stopped
  4. DIncreasing sedation usually comes before respiratory depression
3.Clinical nursingMedium

Which assessment best detects compartment syndrome after a fractured leg is put in a cast?

  1. AMild itching under the cast
  2. BA warm, pink foot
  3. CA strong pulse in the foot
  4. DPain out of proportion to the injury, especially on passive stretch
4.Clinical nursingHard

Which patient should the nurse assess first?

  1. AA postoperative patient who rates their pain as 6/10
  2. BA patient with COPD whose SpO2 is 89% and within their target range
  3. CA patient with asthma who can only speak in single words
  4. DA patient with diabetes whose glucose is 11 mmol/L (198 mg/dL) before lunch
5.Arterial blood gas interpretationMedium
pH7.357.457.48PaCO₂mmHg354543HCO₃⁻mmol/L222631uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.48, PaCO₂ 43 mmHg (5.7 kPa) and HCO₃⁻ 31 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.48PaCO₂ 43 mmHg (5.7 kPa)HCO₃⁻ 31 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.33PaCO₂mmHg354533HCO₃⁻mmol/L222617added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.33, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 17 mmol/L, with Na⁺ 140 and Cl⁻ 102 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.33PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 17 mmol/LNa⁺ 140 mmol/LCl⁻ 102 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 94% on supplemental oxygen, blood pressure 102/62 mmHg, pulse 104/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 14SpO₂ 94%O₂SBP 102HR 104AT 38.4 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 96% on supplemental oxygen, blood pressure 112/68 mmHg, pulse 64/min, alert, temperature 36.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 96%O₂SBP 112HR 64AT 36.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL35 kcal/kg/day? mL/h80 kg24 h/day

Practice exercise (made-up values, not clinical guidance). An 80 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

80 kg35 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
184 kg185 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 185 cm tall and weighs 184 kg. The practice protocol gives 11 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 25 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

185 cm184 kgmanBMI 30–50: 11 kcal/kg actualBMI > 50: 25 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 4:1 conductionsinus rhythm with PVCsatrial fibrillationsinus arrhythmia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 4:1 conduction
  2. 2sinus rhythm with PVCs
  3. 3atrial fibrillation
  4. 4sinus arrhythmia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiasecond-degree AV block type I (Wenckebach)second-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A nurse cannot read part of a medication order. What should the nurse do?

  1. AContact the prescriber to clarify the order before giving the drug
  2. BAsk another nurse to guess what the order most likely says, then give it
  3. CSkip the drug and not tell anyone until the next ward round
  4. DGive the usual dose of the drug the nurse thinks was meant
14.Prioritization & delegationHard

A patient has full-thickness burns all the way around the chest and is finding it harder to breathe, although the airway is clear. What does this suggest?

  1. AThe burns are healing and the skin is tightening normally
  2. BThe patient is anxious and only needs reassurance
  3. CThe tight burned skin is restricting chest movement, so an escharotomy may be needed
  4. DThe patient has had too little IV fluid and needs a fast bolus to improve the breathing
15.Infection control & patient safetyMedium

A patient with a fever and a cough arrives in a crowded clinic waiting room. What should the nurse do?

  1. AGive the patient a mask and seat them apart from others
  2. BAsk the patient to wait outside in the car park
  3. CDo nothing until the patient is seen by the provider
  4. DGive everyone else in the waiting room a mask instead
16.Infection control & patient safetyHard

A patient’s white cell differential shows a raised number of band (immature) neutrophils, called a “shift to the left”. What does this usually suggest?

  1. AAn allergic reaction
  2. BAn acute bacterial infection
  3. CA typical viral infection
  4. DA long-standing parasitic infection
17.Lab values & electrolytesMedium

When should a patient with chronic kidney disease take a phosphate binder such as calcium acetate or sevelamer?

  1. AOnly once a week
  2. BOnly when the patient feels unwell
  3. CWith meals
  4. DAt bedtime on an empty stomach
18.Lab values & electrolytesHard

A patient with a round face, central weight gain and purple stretch marks has a glucose of 210 mg/dL (11.7 mmol/L) and a potassium of 3.1 mEq/L. Which condition fits best?

  1. AHypothyroidism
  2. BCushing syndrome
  3. CAdrenal insufficiency
  4. DDiabetes insipidus

3Solutions

1.Nursing fundamentals

Answer: C · Sugar on the skin can give a falsely high reading

Why this is the answer

Traces of food or drink on the finger can raise the reading. Washing with water and drying fully gives an accurate result; alcohol wipes can also affect some meters.

Answer

C · Sugar on the skin can give a falsely high reading
2.Nursing fundamentals

Answer: D · Increasing sedation usually comes before respiratory depression

Why this is the answer

Patients usually become drowsy before their breathing slows dangerously. Checking sedation with a simple scale alongside respiratory rate allows early action.

Answer

D · Increasing sedation usually comes before respiratory depression
3.Clinical nursing

Answer: D · Pain out of proportion to the injury, especially on passive stretch

Why this is the answer

Increasing pain that is not relieved by analgesia and worsens with passive stretching is the earliest sign. Pallor, numbness and absent pulses are late signs.

Answer

D · Pain out of proportion to the injury, especially on passive stretch
4.Clinical nursing

Answer: C · A patient with asthma who can only speak in single words

Why this is the answer

Being unable to complete sentences is a sign of acute severe or life-threatening asthma, an airway and breathing emergency. The other patients need attention but are not immediately life-threatened.

Answer

C · A patient with asthma who can only speak in single words
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.48: alkalaemia (above 7.45)
PaCO₂ 43 mmHg: normal (35–45)
HCO₃⁻ 31 mmol/L: high (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (102 + 17) = 21

Delta ratio

(21 − 12)/(24 − 17) = 1.286
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 94% → 1
on oxygen → 2
SBP 102 mmHg → 1
HR 104/min → 1
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 0 + 1 + 2 + 1 + 1 + 0 + 1 = 6

Answer

NEWS2 = 6
8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 96% → 0
on oxygen → 2
SBP 112 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: R = 78 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·80 = 2800 kcal/day

Daily volume

V = 2800/1.5 = 1867 mL/day

Pump rate

R = 1867/24 = 77.78 ≈ 78 mL/h

Answer

R = 78 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1988 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 184/1.85² = 53.76 kg/m²

Ideal body weight (Devine)

185 cm/2.54 = 72.83 in
IBW = 50 + 2.3·(72.83 − 60) = 79.52 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 25·79.52 = 1988 kcal/day

Answer

E = 1988 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.48 to 1.00 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Contact the prescriber to clarify the order before giving the drug

Why this is the answer

An unclear order must be clarified with the prescriber before the medication is given. Guessing or ignoring the order can harm the patient.

Answer

A · Contact the prescriber to clarify the order before giving the drug
14.Prioritization & delegation

Answer: C · The tight burned skin is restricting chest movement, so an escharotomy may be needed

Why this is the answer

Circumferential full-thickness burns form stiff eschar that can stop the chest expanding. An escharotomy, cutting through the eschar, may be needed urgently to allow breathing.

Answer

C · The tight burned skin is restricting chest movement, so an escharotomy may be needed
15.Infection control & patient safety

Answer: A · Give the patient a mask and seat them apart from others

Why this is the answer

Offering a mask to people with respiratory symptoms and separating them from others reduces the spread of droplets. Tissues, hand hygiene products and waste bins are also provided.

Answer

A · Give the patient a mask and seat them apart from others
16.Infection control & patient safety

Answer: B · An acute bacterial infection

Why this is the answer

In acute bacterial infection, the bone marrow releases neutrophils before they mature, raising the proportion of bands. Allergies and parasites raise eosinophils, and viral infections more often raise lymphocytes.

Answer

B · An acute bacterial infection
17.Lab values & electrolytes

Answer: C · With meals

Why this is the answer

Phosphate binders work in the gut by binding phosphate from food, so they are taken with meals. Taken between meals, they have little effect.

Answer

C · With meals
18.Lab values & electrolytes

Answer: B · Cushing syndrome

Why this is the answer

Excess cortisol raises glucose, causes central obesity, a round face and purple striae, and has some mineralocorticoid effect that lowers potassium. Adrenal insufficiency causes low glucose and high potassium.Checked against: Hypercortisolism (Cushing Syndrome) · StatPearls (NCBI Bookshelf) (2025); Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

B · Cushing syndrome

ExamProblems · examproblems.com/courses/nursing-fundamentals